I have created a fantasy world in my head with characters and one of them talks to me in my head. Often when I’m alone I will reply to them out loud. When I was younger it was good because I was never alone. But now it is causing me to see and hear things or people that aren’t there. My parents believe I have ADHD and it’s simply an overactive imagination but I’m not so sure. It has caused me to have nightmares and get this weird feeling like someone is following me. On one hand I see the world in a way that I would never be able to, but on the other hand it’s starting to drive me crazy. What makes it worse is I used to be able to do this thing where I could tell what people were thinking, but now I can’t do it. Instead when I look at people I get this horrible feeling that they’re thinking the worst of me. I have thought about taking my life but I always talk myself out of it because I wouldn’t want to hurt my family’s feelings or make them believe I didn’t
care about them or they didn’t do a good job of being supportive for me.
Because you think you have a problem, you should seek help. As you have described, you are experiencing significant distress. It has led you to think about taking your own life. That is a serious matter. When someone is considering suicide, they are struggling and need help. To answer your question directly, yes, you should see a therapist.
It helps to talk about your problems with a trained professional. A therapist will assess your situation and give you feedback based on their knowledge. Therapists also provide much-needed support for people with emotional problems. Your symptoms are treatable. You will feel better with treatment.
If you have health insurance, call the 1-800 number on the back of your insurance card. The insurance company can refer you to the appropriate therapist. You can also ask your primary care physician for a referral for a mental health professional. If you feel as though you might harm yourself, contact emergency services or go to the hospital. They can protect you and keep you safe. Please take care.
Dr. Kristina Randle